Michigan, 2005

Hail and Damaging Winds in Michigan, June 5, 2005

June 5, 2005 · NWS GRR · 31 events in 13 counties and zones

A large severe weather outbreak occurred across our area resulting in numerous downed tree limbs and power lines, many reports of large hail and many reports of downed power lines. Several trees were blown down across area roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
$145,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A large severe weather outbreak occurred across our area resulting in numerous downed tree limbs and power lines, many reports of large hail and many reports of downed power lines. Several trees were blown down across area roads. There were several reports of three quarters to inch diameter hail and estimated wind gusts to 60 m.p.h. One large tree was blown down onto a home near M-21 and East Beltline roads in Grand Rapids (Kent county). A barn was also blown over east of M-43 in Barry county by a severe thunderstorm wind gust. Two people were injured when a tree fell on them near the intersection of Wood and Laketon roads in Muskegon (Muksegon county). However this occurred as a result of a non thunderstorm wind gust which was most likely not weather related (old or rotted tree).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 5, 12:40 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 5, 12:40 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT SUN JUN 5 2005

.SHORT TERM...
NO MAJOR CHANGES TO THE ZONES.  SEVERE WEATHER A GOOD POSSIBILITY
THIS EVENING.  LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP.  A
DECENT WAVE IS APPROACHING FROM ILLINOIS.  THIS FEATURE IS BECOMING
PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE
HEADING IN OUR DIRECTION.  THIS WILL LOCALLY ENHANCE THE SEVERE
WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE
AFTERNOON HOURS.

A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT
SOUTH OF THE REGION.  THIS FRONT THEN RETURNS NORTH AS A WARM FRONT
FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED.

.LONG TERM...
OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT
SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID
SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING
WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED
INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS
THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS
DAILY AT THIS POINT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT
ENTIRE
SOUTHWEST LOWER MICHIGAN.

&&

MJS
Hazardous weather outlook, Jun 5, 12:00 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT SUN JUN 5 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION
CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE
STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD
TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO
WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE
NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS
AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS
AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD
OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A
DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.  THE GREATEST
LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE
EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON
AND TONIGHT.

THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING
STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS
COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE
EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION
MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER.

THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON
THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL
AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS
WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF
THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER
THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU
ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN
REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE.

DUKE MJS

The radar

The Grand Rapids radar (KGRR), 23 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Gratiot

When
June 5, 1:23 PM EST
Where
Gratiot County, Breckenridge
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.717

Thunderstorm Wind, Kent

When
June 5, 1:26 PM EST to 1:37 PM EST
Where
Kent County, Caledonia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -85.567

Thunderstorm Wind, Kent

When
June 5, 1:43 PM EST to 1:48 PM EST
Where
Kent County, Ada
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -86.117

Hail, Gratiot

When
June 5, 1:46 PM EST to 1:53 PM EST
Where
Gratiot County, Alma
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -85.483

Hail, Ingham

When
June 5, 1:49 PM EST to 1:58 PM EST
Where
Ingham County, Mason
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -85.567

Thunderstorm Wind, Ionia

When
June 5, 1:50 PM EST to 1:55 PM EST
Where
Ionia County, Saranac
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -85.067

Hail, Gratiot

When
June 5, 2:23 PM EST
Where
Gratiot County, Breckenridge
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.733, -85.133

Thunderstorm Wind, Montcalm

When
June 5, 2:25 PM EST
Where
Montcalm County, Sheridan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -85.183

Hail, Kent

When
June 5, 2:50 PM EST to 2:53 PM EST
Where
Kent County, Grand Rapids
Measured
1 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.283, -84.617

Thunderstorm Wind, Gratiot

When
June 5, 2:55 PM EST
Where
Gratiot County, Ithaca
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -84.883

Hail, Kent

When
June 5, 3:17 PM EST to 3:20 PM EST
Where
Kent County, Grand Rapids
Measured
0.88 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.933, -84.783

Thunderstorm Wind, Van Buren

When
June 5, 3:25 PM EST
Where
Van Buren County, Lawrence
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -84.983

Hail, Montcalm

When
June 5, 3:34 PM EST to 4:03 PM EST
Where
Montcalm County, Greenville
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -85.267

Thunderstorm Wind, Allegan

When
June 5, 3:45 PM EST to 4:00 PM EST
Where
Allegan County, Dorr
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -85.083

Thunderstorm Wind, Kalamazoo

When
June 5, 3:55 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.283, -84.617

Thunderstorm Wind, Van Buren

When
June 5, 4:07 PM EST
Where
Van Buren County, Bangor
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.733, -84.533

Thunderstorm Wind, Kent

When
June 5, 4:11 PM EST
Where
Kent County, Ada
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -84.733

Thunderstorm Wind, Kalamazoo

When
June 5, 4:15 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.250, -84.600

Thunderstorm Wind, Ionia

When
June 5, 4:40 PM EST
Where
Ionia County, Ionia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -84.483

Thunderstorm Wind, Barry

When
June 5, 4:40 PM EST
Where
Barry County, Woodland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -85.517

Thunderstorm Wind, Calhoun

When
June 5, 4:40 PM EST
Where
Calhoun County, Battle Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -85.483

Hail, Gratiot

When
June 5, 4:45 PM EST
Where
Gratiot County, Ithaca
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.367, -84.667

Thunderstorm Wind, Eaton

When
June 5, 4:58 PM EST to 5:00 PM EST
Where
Eaton County, Mulliken
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -84.433

Thunderstorm Wind, Clinton

When
June 5, 5:06 PM EST
Where
Clinton County, Westphalia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.217

Thunderstorm Wind, Calhoun

When
June 5, 5:10 PM EST
Where
Calhoun County, Tekonsha
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.400, -84.483

Thunderstorm Wind, Ionia

When
June 5, 5:15 PM EST to 5:20 PM EST
Where
Ionia County, Smyrna
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.217, -85.067

Thunderstorm Wind, Calhoun

When
June 5, 5:25 PM EST
Where
Calhoun County, Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -85.683

Thunderstorm Wind, Gratiot

When
June 5, 5:40 PM EST
Where
Gratiot County, Ithaca
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -84.617

Hail, Ingham

When
June 5, 5:40 PM EST
Where
Ingham County, Lansing
Measured
1 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.967, -85.683

Hail, Eaton

When
June 5, 5:42 PM EST
Where
Eaton County, Grand Ledge
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -86.050

Thunderstorm Wind, Jackson

When
June 5, 6:00 PM EST
Where
Jackson County, Parma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.167, -85.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460171, 5460172, 5460173, 5460174, 5460175, 5460176, 5460177, 5460178, 5460179, 5460180, 5460181, 5460182, 5460183, 5460184, 5460185, 5460186, 5460187, 5460188, 5459464, 5459465, 5459466, 5459467, 5459468, 5459469, 5459470, 5459471, 5459472, 5459473, 5459474, 5459475, 5459476.